Hail, Todd
- When
- May 22, 7:11 PM CST to 7:16 PM CST
- Where
- Todd County, 19.47 mi ESE of St Francis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.000, -100.578
Large hail and strong wind gusts accompanied a severe thunderstorm over southern Todd and Tripp Counties. A tornado crossed the town of Winner, causing minor damage in town and destroying two barns east of town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Large hail and strong wind gusts accompanied a severe thunderstorm over southern Todd and Tripp Counties. A tornado crossed the town of Winner, causing minor damage in town and destroying two barns east of town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 2:05 PM CST, 5 hours 6 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 205 PM MDT SAT MAY 22 2010 .DISCUSSION...WATER VAPOR SHOWS UPR LOW OVR SRN ID WITH JET STREAK NOSING THRU WRN WY. SFC MAPS SHOWS LOW CENTER EAST KIEN WITH TROF EXTENDING NWD JUST EAST OF A KPHP TO LEMMON LINE. SOME CONVECTION HAS BEGUN ACRS NERN INTO FAR WRN SD BEHIND THE TROF WHERE CAP HAS ERODED AND UPR SUPPORT HAS INCREASED WITH APPROACHING JET STREAK. LATE AFTN/TONIGHT...SCT CONVECTION WILL PROGRESS EWD AS CAP SLOWLY ERODES AND SFC TROF ADVANCES EWD. WITH SFC BOUNDARY HAVING PUSHED EAST OF ALL BUT OUR SCNTRL SD ZONES...THE BEST SVR THREAT MAY BE SHIFTING MORE EAST OF OUR CWFA. HOWEVER...MLCAPE OF 1000-2000J/KG DOES EXIST BEHIND THE TROF INTO WRN SD AND BULK SHEAR IS MORE THAN SUFFICIENT FOR SUPERCELLS SO WE'RE NOT OUT OF THE WOODS QUITE YET. TORNADIC THREAT HOWEVER DOES LOOK TO BE MOSTLY EAST OF OUR AREA. IF CAP IS TO BREAK ACRS SCNTRL SD WHERE THEY WILL SIT ALONG AND JUST EAST OF THE BOUNDARY...ISOLATED TORNADOES MAY STILL BE POSSIBLE. SHOULD SVR STORMS DEVELOP...THE SVR THREAT SHOULD DIMINISH LATER THIS EVE WITH STORMS BECOMING MORE ELEVATED IN NATURE. SUNDAY...SFC HIGH BUILDS INTO THE AREA WITH SHORT WAVE RIDGE PASSING OVERHEAD. MUCH OF THE DAY SHOULD BE DRY...ALTHOUGH COULD SEE A FEW LATE AFTN STORMS IN NERN WY AND THE BLKHLS AS SE BL FLOW BEGINS TO INCREASE. SUNDAY NIGHT AND MONDAY WILL SERVE UP MORE THUNDERSTORMS. FIRST WAVE OF THUNDERSTORMS WILL COME SUNDAY NIGHT AS LOW LEVEL JET TAKES AIM AT WRN SD WITH 850-700MB THETA-E ADVECTION OF 3-5C/HR. STEEP LAPSE RATES...WITH MUCAPE AROUND 500J/KG. THREAT OF HEAVY RAIN. WITH STREAMS RUNNING HIGH MAY NEED A FLOOD WATCH WITH LATER FORECASTS. NEGATIVE TILTED SHORTWAVE THEN LIFTS THROUGH EASTERN WYOMING LATE MONDAY...BRINGING MORE TSRA. EXTENDED...A PERSISTENT UPPER LEVEL TROF OVER THE WESTERN CONUS WILL KEEP ACTIVE SOUTHWESTERLY FLOW ALOFT OVER OUR AREA THROUGH MUCH OF NEXT WEEK. WITH WEAK SHORTWAVE ENERGY EJECTING OUT OF THE TROF...WILL KEEP PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THURSDAY. COULD SEE A BREAK IN ACTIVITY FOR MOST AREAS ON TUESDAY AS A DRY SLOT IS PROJECTED TO SLIDE ACROSS. TEMPERATURES WILL GENERALLY BE CLOSE TO SEASONAL AVERAGES EARLY NEXT WEEK WITH A WARMING TREND TOWARD LATE NEXT WEEK. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ACROSS MUCH OF THE AREA...WITH SOME STRONG STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING...MAINLY ACROSS CENTRAL AND SOUTHERN SOUTH DAKOTA. IN THE WAKE OF THE STORMS...SOME MVFR CEILINGS MAY BE FOUND ACROSS HIGHER ELEVATIONS OF NORTHEAST WYOMING AND ACROSS THE BLACK HILLS LATE TONIGHT INTO SUNDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/RUDGE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1113 AM MDT SAT MAY 22 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1113 AM MDT (1213 PM CDT) SAT MAY 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL LIFT ACROSS WESTERN SOUTH DAKOTA TODAY...AND WILL BRING THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTH DAKOTA PLAINS...MAINLY EAST OF A LINE FROM LEMMON TO RAPID CITY TO PINE RIDGE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. HOWEVER...ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG UPPER LEVEL DISTURBANCE WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE AREA SUNDAY NIGHT AND MONDAY. SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY ACROSS MUCH OF WESTERN SOUTH DAKOTA. THERE IS ALSO A THREAT OF HEAVY RAINFALL. WITH AREA RIVERS AND STREAMS RUNNING HIGH...LOCALIZED FLOODING IS POSSIBLE. UNSETTLED WEATHER WILL CONTINUE TUESDAY THROUGH THURSDAY WITH A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE SOUTH DAKOTA PLAINS THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 542 PM MDT SAT MAY 22 2010 SDZ002-012-013-025-072-073-230030- BUTTE SD-NORTHERN FOOT HILLS SD-NORTHERN MEADE CO PLAINS SD-PERKINS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 542 PM MDT SAT MAY 22 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE... NORTHWESTERN MEADE...SOUTHEASTERN BUTTE AND SOUTHWESTERN PERKINS COUNTIES UNTIL 630 PM MDT... AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VALE...OR 13 MILES NORTHEAST OF DOWNTOWN STURGIS...MOVING NORTHEAST AT 60 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MUD BUTTE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARPENTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT SAT MAY 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 9 NW RED SCAFFOLD 44.86N 101.98W
05/22/2010 E1.00 INCH ZIEBACH SD TRAINED SPOTTER
&&
WETENKAMPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 611 PM MDT SAT MAY 22 2010 SDZ013-014-031-032-073-230100- HAAKON SD-NORTHERN MEADE CO PLAINS SD-PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD- 611 PM MDT SAT MAY 22 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PENNINGTON... SOUTHEASTERN MEADE...WESTERN HAAKON AND SOUTHWESTERN ZIEBACH COUNTIES UNTIL 700 PM MDT... AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF WASTA...OR 36 MILES WEST OF PHILIP...MOVING NORTHEAST AT 50 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CREIGHTON... PLAINVIEW... BRIDGER... HOWES... RED SCAFFOLD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 94 AND 107... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARPENTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 617 PM MDT SAT MAY 22 2010 SDZ012-013-024-025-072-073-230100- BUTTE SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 617 PM MDT SAT MAY 22 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE...WESTERN MEADE AND SOUTHEASTERN BUTTE COUNTIES UNTIL 700 PM MDT... AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TILFORD...OR 7 MILES SOUTHEAST OF DOWNTOWN STURGIS...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEAR BUTTE STATE PARK... VALE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 29 AND 43... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CARPENTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
634 PM MDT SAT MAY 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 3 W DUPREE 45.05N 101.65W
05/22/2010 E0.88 INCH ZIEBACH SD PUBLIC
&&
WETENKAMPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 645 PM MDT SAT MAY 22 2010 SDZ031-032-042-043-230130- HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD- 645 PM MDT SAT MAY 22 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON... NORTHEASTERN SHANNON...HAAKON AND WESTERN JACKSON COUNTIES UNTIL 730 PM MDT... AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CEDAR PASS...OR 24 MILES WEST OF KADOKA... MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PHILIP... CACTUS FLAT... MINUTEMAN MISSILE SITE... COTTONWOOD... BILLSBURG... MILESVILLE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 120 AND 138... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARPENTER
The North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
3 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Golfball sized hail broke windows and skylights.
A storm chaser estimated wind gusts around 75 mph from a thunderstorm rear flank downdraft.
A tornado tracked along East 3rd Street in Winner, blowing down carports, trees, and tractor-trailers. A large barn was destroyed east of Winner; the curved roof was blown off in one piece and tossed across a corral. Another machine shed was blown apart. Based on the extent of the damage, wind speeds were estimated around 75 mph through town with peak winds 95 to 115 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for South Dakota, 2010Warnings in South Dakota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223462, 223464, 223463, 234585, 234196.